Welcome to the Virtual MS Center!
You can ask any question you want about Multiple Sclerosis and one of our experts will answer it. Click below to ask your question and the answer will be posted to this page as soon as possible.
I was diagnosed with MS two years ago and started on Tecfidera. About three months later, I began to experience moderate hair loss. I saw 2 dermatologists and am using minoxidil 5% without success. My blood tests all came back normal. Tecfidera has controlled my disease quite well but I have now lost almost 2/3 of my hair and have bald spots on the top and sides of my head.
As a woman, I find the hair loss very disturbing and cannot take any further hair thinning. So now I am looking at other MS medications. Injectables are not an option because I travel overseas frequently and cannot keep medications refrigerated during trips. My travel schedule also rules out Tysabri. The MS nurse suggests I try Gilenya. My understanding is that a higher percentage of patients on Gilenya report hair loss relative to patients on Tecfidera, so why would I switch? In addition, I have a family history of fatal heart attacks. Though Ocrevus is now FDA approved, the risk of cancer concerns me. Would Rituxan be a good option for me? If Rituxan is not approved by my insurance since it is off-label, what other options do I have?
You’ve done a nice job trying to use available information to make an objective decision, but let me point out some areas where you’ve gone astray. However, I need to make a number of assumptions before I begin: first, I know nothing about your MS type, disease severity or your treatment history prior to starting Tecfidera, so I can not make recommendations based on these characteristics; these features are extremely important to understand the best choice of treatment. Second, I know nothing about any other medications you take or other physical or mental health conditions that may be contributing to your hair loss, so I will assume the hair loss is caused by the Tecfidera. So given these assumptions, here is what you should know:
1. The medications you are considering have different mechanisms of action and side effect profiles. Therefore, you need to think of each medication as independent decisions. For instance, if you flip a coin 8 times and it comes up heads each time, your chance of heads or tails on the next flip is still 50 %, unless someone is using a 2 headed coin. What this means is that each action is independent of the prior action. Therefore, just because Tecfidera caused hair loss does does not mean that any other medication that lists hair loss as a possibility will, in fact cause you to lose hair. This would only be true if the two medications were related in some way or you restarted the new medication before your hair started to grow back.
2. We have little reason to believe that the risk of breast cancer differs between Rituximab and Ocrevus based on mechanism of action. Therefore, it is possible that people have not noticed a real increased risk of breast cancer previously with rituximab or that the increased risk noticed with Ocrevus was based on the sample selected for the study or there is something we do not know about Ocrevus that uniquely increases the risk of breast cancer. For all these scenarios, it is important to note this possible risk and get regular cancer screening (usually mammogram and pap smear as well as colonoscopy if you are due for it) before and after starting Ocrevus or Rituximab if this is the most appropriate choice of DMT for you at this time. Again, as I know nothing about you or your MS, I am not able to tell you if this is a good choice for you.
Revere (Rip) Kinkel MD
Professor of Clinical Neurosciences
Director of the Multiple Sclerosis Program
Clinical Neurosciences Director
University of California San Diego
PLEASE NOTE: The information/opinions on this site should be used as an information resource only. This information does not create any patient-HCP relationship, and should not be used as a substitute for professional diagnosis and treatment. Please consult your health care provider before making any healthcare decisions or for guidance about a specific medical condition.